Iowa, 2004

Flooding in Iowa, September 15 to 18, 2004

September 15 to 18, 2004 · NWS ARX · 2 events in 2 counties and zones

Heavy rainfall amounts of 3 to 6 inches, with locally higher amounts, occurred across portions of southern Minnesota from September 14 through September 15. This caused significant flooding on the Cedar River in northeast Iowa.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$30,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rainfall amounts of 3 to 6 inches, with locally higher amounts, occurred across portions of southern Minnesota from September 14 through September 15. This caused significant flooding on the Cedar River in northeast Iowa. Hardest hit was the Charles City area (Floyd County), where the Cedar River crested at 20.58 feet. Minor structural damage was reported to a few homes, but the flood waters mainly impacted park land and recreational trails around Charles City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 15, 2:07 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 15, 2:07 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT WED SEP 15 2004

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

LATE AFTERNOON SEVERE WEATHER THREAT...AND WINDS AND FOG TONIGHT ARE THE
MAIN FORECAST CONCERNS WITH THIS PART OF THE FORECAST.

OVERALL...THE SEPTEMBER 15TH 12Z MODELS WERE WELL INITIALIZED WITH THEIR
TEMPERATURE...DEW POINT...AND WIND FIELDS. THEY WERE ALSO SIMILAR TO
PREVIOUS MODEL RUNS.

AT 3 PM...THE SURFACE COLD FRONT EXTENDED THE WESTERN TIP OF UPPER
MICHIGAN SOUTH TO SPARTA WISCONSIN TO OTTUMWA IOWA. A LINE OF
SHOWERS AND THUNDERSTORMS HAS DEVELOPED FROM RIB LAKE AREA IN
NORTHEAST TAYLOR COUNTY TO ONTARIO WISCONSIN WHICH IS ON THE MONROE
AND VERNON COUNTY LINE. AN ADDITIONAL AREA OF SHOWERS AND
THUNDERSTORMS WAS LOCATED ACROSS GRANT...IOWA...AND LAFAYETTE
COUNTIES IN SOUTHWEST WISCONSIN. WE HAD SOME REPORTS OF SOME TREES
BLOWN DOWN IN WINONA COUNTY...AND A 60 MPH WIND GUST IN TAYLOR
COUNTY. WITH THE WINDS QUICKLY TURNING TO THE SOUTHWEST AND WEST
ACROSS THE ENTIRE AREA BY 5 PM. AS THIS OCCURS...THE THREAT FOR
TORNADOES WILL QUICKLY COME TO AN END.

BOTH THE ETA AND GFS SHOW THAT THE SURFACE PRESSURE GRADIENT WILL
QUICKLY RELAX TONIGHT AS THE INTENSIFYING LOW PRESSURE SYSTEM MOVES
NORTHEAST AWAY FROM THE AREA. THE ETA PRESSURE GRADIENT SHOWS
POTENTIAL WIND GUSTS OF AROUND 35 MPH IN BOTH TAYLOR AND CLARK
COUNTIES THROUGH 10 PM TONIGHT. THE SUSTAINED WINDS ACROSS THE
FORECAST AREA WILL REMAIN IN THE 15 TO 30 MPH RANGE THIS
EVENING...AND THEN FALL OFF INTO THE 5 TO 15 MPH RANGE OVERNIGHT.
WITH THE SLACKENING WINDS AND PARTLY CLOUDY SKIES...THERE MAY BE
ENOUGH RADIATION COOLING FOR SOME AREAS OF FOG TO DEVELOP WHERE THE
HEAVY RAINS FELL ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA. IF
THE WINDS DECREASE SOONER THAN EXPECTED...THE ANTECEDENT CONDITIONS
WOULD BE FAVORABLE FOR DENSE FOG. THIS WILL HAVE MONITORED TONIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT THE 500 MB RIDGE WILL
GRADUALLY BUILD ACROSS THE EASTERN TWO THIRDS OF THE COUNTRY AS A
LONG WAVE 500 MB TROUGH DEEPENS ACROSS THE WESTERN THIRD OF THE
COUNTRY DURING THIS UPCOMING WEEKEND. EVEN THOUGH THIS IS SIMILAR
THERE ARE SOME DIFFERENCES OF OPINIONS ON WHERE THE REMNANTS OF
HURRICANE IVAN ENDS UP. OVERALL...THIS SYSTEM WILL STAY TO OUR SOUTH
AND EAST. AS A RESULT...THE UPPER MISSISSIPPI VALLEY IN STORE FOR
ABOVE NORMAL TEMPERATURES AND DRY WEATHER. THE MOS ENSEMBLE GUIDANCE
HAS TEMPERATURES IN THE MIDDLE AND UPPER 70S. HOWEVER...CONSIDERING
THE STRENGTH OF THE RIDGE...THESE TEMPERATURES APPEAR TO BE SLIGHTLY
TOO COOL...SO I HAVE WARMED TEMPERATURES INTO THE MIDDLE 70S ACROSS
NORTH CENTRAL WISCONSIN AND AROUND 80 ELSEWHERE.

THE MAIN QUESTION DURING THIS PART OF THE FORECAST PACKAGE IS WHEN
THE UPPER LEVEL RIDGE WILL BREAK DOWN. THIS BREAK DOWN MAY BE
AFFECTED BY EITHER A TROPICAL STORM OR HURRICANE JEANNE. THE
CANADIAN AND ECMWF SHOW THAT THIS SYSTEM WILL MOVE THROUGH CUBA AND
THE FLORIDA KEYES. MEANWHILE...THE GFS KEEPS THIS SYSTEM OUT IN THE
ATLANTIC. THE OFFICIAL TRACK FROM THE TROPICAL PREDICTION CENTER HAS
THE SYSTEM MOVING THROUGH THE WESTERN CARRIBEAN AND BAHAMAS.
I CONTINUED TO GO WITH THE SLOWER EASTWARD PROGRESSION OF THE
500 MB IN THE ECMWF AND CANADIAN MODELS. THE OPERATIONAL GFS IS MUCH
FURTHER EAST THAN ITS ENSEMBLE MEMBERS...THEREFORE...I HAVE
CONTINUED TO KEEP MONDAY DRY. IF THE MEDIUM RANGE MODELS CONTINUE
THE SLOW EASTWARD PROGRESSION OF THIS TROUGH ON TUESDAY AND
WEDNESDAY. WE COULD SEE ANOTHER LONG TERM RAIN EVENT. IT IS WAY TOO
EARLY TO FORECAST...HOW MUCH RAIN WE MAY SEE IF THIS MATERIALIZES.

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

BOYNE
Hazardous weather outlook, Sep 15, 2:45 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT WED SEP 15 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-161100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
345 PM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

LOW PRESSURE WILL MOVE INTO SOUTHERN ONTARIO TONIGHT. AS IT DOES...
A COLD FRONT WILL SWEEP EASTWARD OUT OF THE AREA...TAKING ANY
LINGERING THUNDERSTORMS WITH IT.

IN ADDITION...STRONG SOUTHWEST WINDS ASSOCIATED WITH THE LOW PRESSURE
WILL DIMINISH TO 10 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE ACROSS THE UPPER MIDWEST TUESDAY. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE WITH THIS FRONT...BUT AT THIS TIME NO
ORGANIZED AREAS OF SEVERE WEATHER ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TONIGHT THROUGH FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Special weather statement, Sep 15, 1:25 PM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT WED SEP 15 2004

IAZ009>011-019-029-030-MNZ079-087-088-095-096-152030-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FILLMORE-HOUSTON-HOWARD-OLMSTED-
WABASHA-WINNESHIEK-WINONA-
225 PM CDT WED SEP 15 2004

...TORNADO WATCH CANCELLED FOR PARTS OF THE AREA...

THE SEVERE WEATHER THREAT HAS ENDED OVER SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST IOWA...
ALLAMAKEE...CHICKASAW...CLAYTON...FAYETTE...HOWARD...AND WINNESHIEK.

IN SOUTHEAST MINNESOTA...
FILLMORE...HOUSTON...OLMSTED...WABASHA...AND WINONA.

ATMOSPHERIC CONDITIONS IN WESTERN AND CENTRAL WISCONSIN WILL CONTINUE
TO BE FAVORABLE FOR THE FORMATION OF SEVERE THUNDERSTORMS...AND
POSSIBLY TORNADOES...DURING THE REMAINDER OF THE AFTERNOON. THUS...A
TORNADO WATCH CONTINUES UNTIL 8 PM FOR ALL COUNTIES IN WESTERN...
CENTRAL...AND SOUTHWESTERN WISCONSIN.

IT IS ANTICIPATED THAT THE THREAT WILL CONTINUE TO SHIFT EAST
THROUGH THE AFTERNOON. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR FURTHER UPDATES.

BAUMGARDT
Local storm report, Sep 15, 1:58 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT WED SEP 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     MEDFORD                 45.14N 90.35W
09/15/2004  60 MPH           TAYLOR             WI   AWOS

&&

SHEA
Special weather statement, Sep 15, 2:45 PM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT WED SEP 15 2004

WIZ017-029-032>034-041>044-053>055-061-152115-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
345 PM CDT WED SEP 15 2004

...TORNADO WATCH CANCELLED FOR PORTIONS OF CENTRAL AND SOUTHWEST
WISCONSIN...

THE SEVERE WEATHER THREAT HAS ENDED OVER PORTIONS OF SOUTHWEST AND
CENTRAL WISCONSIN. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...

IN SOUTHWEST AND CENTRAL WISCONSIN...

ADAMS...JUNEAU...JACKSON...CLARK...TAYLOR...BUFFALO...TREMPEALEAU...
LA CROSSE...MONROE...VERNON...CRAWFORD...RICHLAND...GRANT.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Mitchell

When
September 15, 7:00 PM CST to September 18, 4:00 PM CST
Where
Mitchell forecast zone
Property damage
$12,000
Crop damage
$15,000
Reported by
NEWSPAPER
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Flood, Floyd

When
September 15, 11:00 PM CST to September 18, 8:00 PM CST
Where
Floyd forecast zone
Property damage
$20,000
Crop damage
$15,000
Reported by
NEWSPAPER
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423973, 5423974.